Management of Lithium-Induced Nausea and Vomiting
For a patient experiencing nausea and vomiting after starting lithium 300mg BID, immediately check a serum lithium level and assess for early toxicity, as GI symptoms are often the first warning signs of lithium toxicity even at therapeutic doses.
Immediate Assessment
The FDA label explicitly states that "diarrhea, vomiting, drowsiness, muscular weakness and lack of coordination may be early signs of lithium toxicity, and can occur at lithium levels below 2 mEq/L" 1. Critically, the label notes that "transient and mild nausea and general discomfort may also appear during the first few days of lithium administration" 1, distinguishing benign early side effects from toxicity.
Priority Actions:
- Check serum lithium level immediately - Even therapeutic levels can cause symptoms in sensitive patients 1
- Assess renal function (creatinine, BUN) - Dehydration from vomiting can trigger a vicious cycle of rising lithium levels 2, 3
- Review for drug interactions - NSAIDs, diuretics, ACE inhibitors all increase lithium levels 4
- Evaluate hydration status - Volume depletion is a critical risk factor 2, 5
Management Algorithm
If Lithium Level is Therapeutic (<1.2 mEq/L) and Symptoms are Mild:
These are likely benign early side effects that typically resolve within days 1. The FDA label indicates these "usually subside with continued treatment or a temporary reduction or cessation of dosage" 1.
- Administer antiemetics: Use dopamine receptor antagonists (metoclopramide 10mg PO/IV, prochlorperazine 10mg PO/IV, or haloperidol 0.5-2mg PO) 6, 7
- Ensure adequate hydration: IV fluids if unable to tolerate oral intake
- Consider dose timing modification: Give lithium with food or switch to once-daily dosing at bedtime 8
- Recheck lithium level in 3-5 days after symptoms resolve
If Lithium Level is 1.2-1.5 mEq/L with Persistent Symptoms:
- Hold 1-2 doses of lithium 1
- Aggressive IV hydration with normal saline
- Antiemetics around-the-clock (not PRN) - metoclopramide or haloperidol scheduled every 6-8 hours 6
- Resume lithium at reduced dose (e.g., 150mg BID) after 24-48 hours when symptoms resolve 1
- Recheck level in 5-7 days
If Lithium Level is >1.5 mEq/L (Toxic Range):
This is lithium toxicity requiring immediate intervention 1.
- Discontinue lithium immediately 1
- Vigorous IV hydration with normal saline to enhance renal clearance 1, 2
- Monitor urine output closely - target >1-2 mL/kg/hr
- Consider hemodialysis if:
- Recheck lithium levels every 4-6 hours until declining and <1.0 mEq/L
Common Pitfalls to Avoid
Do not assume GI symptoms are "just side effects" without checking a level - The case report literature demonstrates that chronic toxicity often presents insidiously with GI symptoms, particularly in elderly patients or those with declining renal function 2, 3. One case series found that 76% of unintentional toxicity cases occurred in patients over 60 years old 3.
Do not use NSAIDs for symptom management - These dramatically increase lithium levels by reducing renal clearance 4.
Do not allow dehydration to persist - Vomiting-induced volume depletion creates a dangerous feedback loop: dehydration → decreased lithium clearance → higher levels → more GI symptoms → more dehydration 2, 5.
Ongoing Management
Once acute symptoms resolve and lithium is restarted at a lower dose:
- Target the lowest effective lithium level (0.6-0.8 mEq/L for maintenance) to minimize side effects 10, 8
- Check levels weekly for the first month, then monthly for 3 months, then every 3 months 8
- Monitor renal function (creatinine) every 3-6 months 5
- Educate the patient on early toxicity signs and the importance of maintaining hydration 1
The key principle is that nausea and vomiting with lithium exist on a spectrum from benign early side effects to early toxicity, and only a serum level can distinguish between them reliably.